Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 17, 2021Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 17, 2021, 8:00 PM CDT for Sumner County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 8:00 PM CDT (01:00 UTC)
Expired
Jul 17, 2021, 9:00 PM CDT
In force
60 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS83 KICT 180100
SPSICT

Special Weather Statement
National Weather Service WICHITA KS
800 PM CDT Sat Jul 17 2021

KSZ092-180200-
Sumner-
800 PM CDT Sat Jul 17 2021

...Brief Funnels and Landspout Tornadoes Possible...

Conditions favor the potential for brief funnels and even a brief 
landspout tornado as storms develop across the area.  Any landspout 
tornadoes which develop are expected to be very brief and pose 
mainly a gusty wind threat.  

If one is spotted, take the necessary precautions to ensure your 
safety, then report it to local law enforcement.

LAT...LON 3726 9759 3726 9735 3700 9737 3715 9764

$$

COOK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:07 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 4:07 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
407 PM CDT Sat Jul 17 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 406 PM CDT Sat Jul 17 2021

The main forecast concerns remain the spatial and temporal
uncertainty with regard to periodic thunderstorm chances through
Monday, and the potential for additional locally heavy rainfall and
localized flooding.

Tonight through Tuesday night:

Outflow boundaries have pushed southward into northern Oklahoma
after storms this morning into this afternoon, temporarily
stabilizing the environment over our southern counties. Water vapor
imagery indicates a shortwave/MCV over northeast Kansas. Also, there
is a separate low-level confluence zone stretching from northwestern
KS across central and east-central KS, which may be a focus for
isolated storms or small clusters this evening in our central
Kansas counties.

Moist southeasterly upslope flow will persist over the High Plains
tonight through Sunday night, with anomalously high precipitable
water continuing to expand northward through the Central Plains.
Several weak impulses are noted in the water vapor imagery upstream
from Kansas, with a decent wave over eastern Montana. Short range
models bring this wave slowly southward through the Kansas region
late Sunday into Monday. Will ramp up chances for thunderstorms
Sunday into Monday morning, with relatively higher pops in central
and south-central Kansas. Confidence is low-medium on the
spatial/temporal resolution of storm chances however. Southeast KS
will be the most prone to flash flooding potential, so later shifts
may need a flood watch once confidence increases in timing/location
of MCS potential, Overall, we are anticipating a few MCS clusters to
affect portion(s) of our forecast area from Sunday into Monday
morning. Drier weather is expected Monday night into Tuesday behind
the departing shortwave trough.

Temperatures will be slightly cooler than normal through Tuesday.

.LONG TERM...(Wednesday through Saturday)
Issued at 406 PM CDT Sat Jul 17 2021

Medium range ensembles show upper ridging over the Rockies spreading
eastward over the Central/Northern Plains during this time period
with dry weather expected. Temperatures should moderate to near to
slightly above normal by Thursday-Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat Jul 17 2021

Tafs were quite messy today with the ongoing precip at KICT and
KCNU vicinities. The models also struggling just a bit with the
clearing elsehwere. Hi res models suggest that much of the area is
not done with TRW this afternoon. Many of the models develop TRW
over the areas that are experiencing clearing and possible
heating. I am struggling a little bit with that as the convergence
seems very limited. It is possible they may fire on some left over
boundaries from this morning. We will continue to monitor for
convection development as me move through the afternoon. Most
sites should see the low clouds dissipate except for possibly KCNU
and then redevelop towards sunrise and then lift as the morning
progresses. More TRW is possible tomorrow, however, I have omitted
the mention at this time to get a better grasp on timing and let
the later tafs pick up with a better idea on when/where.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  88  69  85 /  30  40  50  50
Hutchinson      69  89  67  86 /  40  40  50  40
Newton          69  86  67  84 /  40  40  50  40
ElDorado        70  86  68  84 /  40  40  50  40
Winfield-KWLD   71  87  69  85 /  30  40  50  50
Russell         68  89  66  86 /  40  40  50  30
Great Bend      68  86  66  84 /  30  40  50  30
Salina          70  89  67  86 /  50  40  40  30
McPherson       68  87  66  84 /  40  40  50  40
Coffeyville     71  87  69  86 /  40  40  30  50
Chanute         71  86  69  85 /  30  30  30  40
Iola            70  85  68  84 /  30  30  20  30
Parsons-KPPF    71  87  69  85 /  40  40  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CWH
Hazardous weather outlook, Jul 17, 5:27 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
527 PM CDT Sat Jul 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
527 PM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

An isolated storm or two is possible this evening with locally heavy
rainfall and gusty winds.

A few small thunderstorm clusters could develop across the region
after midnight. The main threats from these storms will be pockets
of very heavy rainfall, localized flooding, and wind gusts to 40
mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will continue Sunday into Monday,
with the highest chances Sunday into Sunday night. A few severe
thunderstorms are possible, capable of large hail and damaging
winds. Pockets of heavy rainfall and localized flooding will also
remain a concern, especially where flooding is currently ongoing
across southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 17, 7:18 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service WICHITA KS
718 PM CDT Sat Jul 17 2021

KSZ092-180045-
Sumner KS-
718 PM CDT Sat Jul 17 2021

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 745 PM CDT.

* At 716 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles southwest
  of Geuda Springs, or 11 miles west of Arkansas City...moving south
  at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Geuda Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3717 9741 3716 9716 3713 9715 3700 9715
      3700 9736
TIME...MOT...LOC 0017Z 346DEG 25KT 3707 9725

COOK
Special weather statement, Jul 17, 7:25 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service WICHITA KS
725 PM CDT Sat Jul 17 2021

KSZ092-093-098-180100-
Cowley-Sumner-Chautauqua-
725 PM CDT Sat Jul 17 2021

...Brief Funnel Sighted...

At 7:20 pm several reports of brief funnels have been received south
of Wellington.  These funnels are expected to continue to develop
and dissipate over the next hour or so.  For the most part, these are
not expected to touch down.  If they do, they should remain weak and
very short lived.

Should they touch down near you avoid them, as they can contain
brief gusty winds.

The National Weather Service in Wichita will continue to monitor
these and the situation in the event conditions change.

LAT...LON 3728 9760 3716 9640 3700 9635 3700 9745

COOK
Local storm report, Jul 17, 7:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          5 S WELLINGTON          37.20N 97.40W
07/17/2021                   SUMNER             KS   STORM CHASER

            LANDSPOUT.

&&
Special weather statement, Jul 17, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service WICHITA KS
800 PM CDT Sat Jul 17 2021

KSZ092-180200-
Sumner-
800 PM CDT Sat Jul 17 2021

...Brief Funnels and Landspout Tornadoes Possible...

Conditions favor the potential for brief funnels and even a brief
landspout tornado as storms develop across the area.  Any landspout
tornadoes which develop are expected to be very brief and pose
mainly a gusty wind threat.

If one is spotted, take the necessary precautions to ensure your
safety, then report it to local law enforcement.

LAT...LON 3726 9759 3726 9735 3700 9737 3715 9764

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:05 PM CDTRiver Flood WarningICTMontgomery44 hr
Jul 17, 7:18 PM CDTSpecial Weather StatementICTSumner27 min
Jul 17, 7:25 PM CDTSpecial Weather StatementICTSumner35 min
Jul 18, 1:33 PM CDTSpecial Weather StatementICTBarton27 min
Jul 18, 2:13 PM CDTSpecial Weather StatementICTBarton17 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.